Can You Overdose on Gabapentin? | Banyan Delaware

Can You Overdose on Gabapentin?

 

Recently, gabapentin, often sold as Neurontin or Gralise, has become a popular drug of abuse among those seeking a relaxing high that’s similar to that produced by opioids.

Gabapentin even has a street name – “babies” – that’s used when it’s sold and used illegally. As the rate of gabapentin abuse increases, many are wondering, “can you overdose on Gabapentin?” Today, our Delaware drug rehab will discuss if and how gabapentin overdose can happen, how much is too much, and the signs that indicate if someone has taken too much gabapentin.


What Is Gabapentin?

Also known by brand names like Neurontin and Horizant, gabapentin is an anticonvulsant that comes in capsules, tablets, or oral solutions. It’s used to treat people with seizure disorders, a condition called post-herpetic neuralgia (lasting nerve and skin pain after shingles), and restless leg syndrome (RLS).

Gabapentin works by altering electrical activity in the brain and the activity of chemicals called neurotransmitters, which are used by nerve cells to relay messages to each other. Gabapentin’s main role is to calm nerve activity that can otherwise lead to seizures, nerve pain, and RLS.

Both children and adults can take this medication, and of course, milligrams (mg) prescribed are adjusted to the individual’s age, height, weight, the severity of the condition, and more. Some people may even take other medications in conjunction with gabapentin to treat epilepsy symptoms.


Can You OD on Gabapentin?

Concerns have recently arisen over the increasing rate of gabapentin abuse in the United States. Although gabapentin is used to treat seizure disorders, it can also produce a high characterized by side effects like sedation, euphoria, and improved sociability. However, in addition to the zombie-like effects that have been reported in gabapentin abuse cases, there’s also the matter of overdosing that presents a potentially life-threatening problem.

If you’re wondering, “can you overdose on gabapentin?” the answer is yes. Compared with some drugs, such as opioids, gabapentin appears to be relatively non-fatal in overdose situations. However, the primary cause and danger of a gabapentin OD are when the person mixes gabapentin with alcohol or other drugs.

Unfortunately, this is common practice among people who abuse depressants. Mixing substances with depressant effects can amplify the side effects of either drug, leading to issues such as respiratory depression, loss of consciousness, and overdose.

This is usually the case when gabapentin is mixed with alcohol, both of which are depressants known for significantly reducing nerve activity. When taken together, alcohol may cause a more rapid release of gabapentin in the body, not only amplifying each other’s side effects but putting the user at greater risk of gabapentin toxicity or overdose.


What Happens if You Take Too Much Gabapentin?

Because gabapentin suppresses or inhibits nerve activity, all the important functions in our body are slowed when it’s taken in toxic doses or mixed with other depressants. Not only is it dangerous to take gabapentin with alcohol, but overdose can also occur if the person takes it with opioids, which are also depressants.

Common gabapentin overdose symptoms include:

  • Dizziness
  • Sedation
  • Drowsiness
  • Diarrhea
  • Nausea and/or vomiting
  • Double or blurred vision
  • Slurred speech
  • Uncontrollable bodily movements (ataxia)
  • Difficulty breathing
  • Rapid heart rate
  • Coma (common in patients with kidney failure)
  • Low blood pressure

Although a gabapentin overdose can usually be medically treated without significant complications, any type of drug overdose is dangerous. When it comes to people with specific conditions, such as liver or kidney problems, a gabapentin OD can be life-threatening.

Moreover, taking other substances with gabapentin can also result in a more serious form of overdose, increasing the likelihood of overdose death. Individuals who overdose on a combination of gabapentin and other drugs with depressant effects are at higher risk of death and should receive medical attention immediately.

If you notice that a loved one is exhibiting any signs of a gabapentin overdose, go to the emergency room or call 9-1-1 immediately. If the individual has overdosed on this drug before or has shown signs of gabapentin addiction, then they may require the help of inpatient rehab to recover.


How Much Gabapentin to Overdose?

The lethal dose of gabapentin ranges from 49 grams or more. Gabapentin overdose side effects like ataxia, labored breathing, diarrhea, and sedation have been reported by the FDA in people who took 49 grams or more of the drug.

Average doses of gabapentin range from 50 mg/kg per day in children aged 3 to 11 to 300 mg to 600 mg three times a day in people aged 12 years or older. However, as we’ve mentioned before, overdose can occur not only when a lethal dose is taken but also when it’s mixed with other drugs or alcohol with depressant effects.

So, while gabapentin OD has occurred in people who only took 49 mg, they may have been taking it with other things that increased their risk.

Gabapentin Addiction Treatment

It’s difficult to overdose on gabapentin, and it’s highly unlikely that you would die if you overdose. However, overdose and death are still possible outcomes, so you should always take your medications as prescribed and directed by your doctor. Additionally, never share your medications or take someone else’s prescription drugs. Doing so increases your risk of overdose and addiction.

Remember - not only can a person overdose on gabapentin, but they can also become addicted to or dependent on it if they take it without a prescription or don’t take it as recommended by their doctor. Long-term gabapentin abuse, or drug abuse of any kind, can lead to serious consequences in the long run.


If you’re worried about gabapentin addiction in yourself or a loved one, our Milford treatment center can help. Call Banyan Treatment Centers today at 888-280-4763 to learn about Delaware addiction treatment that works. We’ll connect you to an addiction recovery program that fits your needs so you can begin your recovery as soon as possible.


Related Readings:

Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.


Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. Our drug and alcohol addiction treatment centers have helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!